Delirium! What the medical professional should know and doesn't

Posted by Marield65. Marie @marield65, Aug 15, 2017

I went in the hospital to have a total knee replacement and was given DiLaudid. I had a bad reaction to it and was in a delirium state for 2 days before they found out what caused this and another 2 days before I started coming out of it.
The medical profession is not aware of this problem happening to people, they thought I was being obstinate. I didn’t know what was happening to me, I was in another world and do not remember being in the hospital or Anyone who came to see me. I was in a totally confused state and kept trying to get out of the hospital.
I would like to connect to any one else that has gone through this, or a caretaker of someone who had this.
I really would like for the medical profession to teach the Doctors and nurses more about Delirium and how to look for signs that the patient is showing after surgery that they are confused and scared.
A lot of times it is called Hospital Delirium but they think it is dementia. It happens to many elderly people because they don’t process medication as well as a younger person.
I urge you to get the word out and learn about Delirium and how to handle people with it and that the worse thing to do to a patient who has this is to tie them to the bed. The best thing is to have the family visit and to take things from home to let the patient know and remember that they have a life at home. Marield65

I had this happen to a much lesser extent when I was given Demerol before a surgery. Fortunately for me they then knocked me out and it was over when I woke up. I won’t go near Demerol anymore.

REPLY
@jenapower

I had this happen to a much lesser extent when I was given Demerol before a surgery. Fortunately for me they then knocked me out and it was over when I woke up. I won’t go near Demerol anymore.

Jump to this post

Jena, thank you for being the first person to reply to my board. I am so scared to think about having surgery again and this happening again. To know that other people had it and came through it fine gives me great support.. And keep up the good work with keeping the chronic pain board from getting lost in the shuffle. Marield65 again thanks.

REPLY
@jenapower

I had this happen to a much lesser extent when I was given Demerol before a surgery. Fortunately for me they then knocked me out and it was over when I woke up. I won’t go near Demerol anymore.

Jump to this post

I just tell all Drs that I’m allergic to Demerol now. They always ask if you are allergic to any meds, you could do the same thing since you know the drug that causes you trouble. Just say you never want it again, if you put it down as an allergy no one will ever give it to you again. Mine is now in my medical records. Just an idea

REPLY

The exact same thing happened to me recently when I had hip replacement surgery . I am heartbroken for you & for me! I intend to talk to every doctor & every friend about delirium so hopefully less people will struggle with this horrific condition! It was so helpful for me to read about your experience . Thank you for sharing!

REPLY

I had a bad reaction to Delaudid. Went to ER with severe pain from pancreatitis. When I was discharged I was given a pain shot- Delaudid. I was so sick afterwards, couldn’t walk and made no sense. I spoke to this ER doctor on another visit and told him about the bad reaction. He was surprised and thought he had done me a favor! It is so much more potent than morphine- I can handle morphine fine.

REPLY
Please login or register to post a reply.